Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 201, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 8, 2020, 4:09 AM MDT for Corson County, South Dakota. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2020, 4:09 AM MDT (10:09 UTC)
- Expired
- Aug 8, 2020, 5:00 AM MDT
- In force
- 51 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Corson County, SD
The radar
The Bismarck radar (KBIS), 123 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.2 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2236 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1957 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:58 AM MDT, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 8, 2:58 AM MDT, 1 hour 11 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 358 AM CDT Sat Aug 8 2020 .SHORT TERM...(Today through Sunday Afternoon) Issued at 358 AM CDT Sat Aug 8 2020 Once again convection will be the main concern in the short term. Some light WAA continues this morning for the region and will keep us above normal today with highs in the upper 80s throughout the region. Higher dewpoints continue this afternoon in the upper 60s and low 70s, making for another humid day. As mentioned before, convection may be an issue today. Models show shortwave moving northeast out of Nebraska later tonight into Sunday morning. Prior to that some CAM solutions hint at isolated storm development this afternoon due to heating with good instability already in place, but it may have some trouble overcoming capping. Have kept some low pops in place this afternoon, but the better chance for convective initiation looks to be tonight with the shortwave passage. Compared to last night, there is a bit more agreement on late night early morning development with the potential for some localized heavy rainfall. Models show ML CAPE values in the 2500-3500J/KG range, though shear remains moderate in the 25-35kt range. The better chance for severe will be along the boundary tonight as well as potential cold pool winds reaching into the 60- 70mph range. Sunday morning some storms may linger in the region, but should be more dry than not. Temps continue to be above normal with the low level southerly wind component. We do see a shift later during the day out of north that may cool us down for a short while after that. .LONG TERM...(Sunday Evening through Friday) Issued at 358 AM CDT Sat Aug 8 2020 Not much has changed with the models and ensembles with respect to the weather pattern from Sunday night on through Friday. The upper level flow will be the coolest for the region on Monday as the flow will be from the northwest. Highs on Monday will be mostly in the upper 70s to the lower 80s. For the rest of the long term, the upper level flow becomes westerly with the flow becoming more southwesterly towards the end of the week. Again, hard to time short waves, periods of waa, occasional good deep layer shear, along with good moisture and instability will result in periods of showers/storms through the week. After a cooler Monday, Tuesday through Friday will be mostly in the 80s to the lower 90s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1226 AM CDT Sat Aug 8 2020 Terminals KABR,KATY,KPIR,KMBG Chances for any storms during the TAF period is low, however some showers/storms may be possible later Saturday night. Not enough confidence to put them at the end of the TAF with most models showing timing later. Aside from some expected low cloud and fog development over KATY this morning, VFR condtions are expected. ***Construction to improve taxiways at both KABR/KPIR terminals may cause an occasional temporary visibility reduction due to blowing dust (bldu), mainly during daytime hours UFN. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dye LONG TERM...Mohr AVIATION...Dye
Hazardous weather outlook, Aug 8, 3:23 AM MDT, 46 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 423 AM CDT Sat Aug 8 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-090930- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 423 AM CDT Sat Aug 8 2020 /323 AM MDT Sat Aug 8 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. A boundary is expected to push through the region late this afternoon or evening, which may bring storms, especially in the south and eastern parts of the forecast area. There is potential for isolated severe storms with hail and damaging wind being the main threat. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Sunday the potential for storms lingers, mostly in far eastern SD along the I-29 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 4:59 AM MDT | Severe Thunderstorm Warning | ABR | Corson | 36 min |
| Aug 8, 7:13 AM MDT | Special Weather Statement | ABR | Brown, Edmunds, McPherson | 62 min |
| Aug 8, 7:25 AM MDT | Severe Thunderstorm Warning | ABR | Edmunds, McPherson | 35 min |
| Aug 8, 7:58 AM MDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, McPherson | 32 min |
| Aug 8, 10:19 AM MDT | Special Weather Statement | ABR | Hamlin | 26 min |
| Aug 8, 10:45 AM MDT | Special Weather Statement | ABR | Hamlin | 30 min |
| Aug 8, 11:10 AM MDT | Special Weather Statement | ABR | Deuel | 35 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.